North Carolina, 2003

Winter Storm in North Carolina, February 16 to 17, 2003

February 16 to 17, 2003 · NWS RAH · 26 events in 26 counties and zones

Sleet and freezing rain fell across much of central North Carolina. Sleet accumulated between 1 and 3 inches across the Piedmont, mainly west of a line from Southern Pines to Raleigh to Roanoke Rapids.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Sleet and freezing rain fell across much of central North Carolina. Sleet accumulated between 1 and 3 inches across the Piedmont, mainly west of a line from Southern Pines to Raleigh to Roanoke Rapids. The highest accumulations were near the Virginia border and in the Triad area. Mainly freezing rain fell across the Sandhills and Coastal Plain, with ice accumulations around a quarter inch along a narrow corridor from Wadesboro to Smithfield to Rocky Mount.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 16, 9:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 16, 9:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
955 AM EST SUN FEB 16 2003

LITTLE CHANGE.
GFS/AVIATION SIX HOUR FORECAST FOR 12Z SUNDAY FOR LOW LEVEL
THICKNESS 12M WARMER THAN SOUNDING AT GSO...A SIGNIFICANT ERROR AND
ONLY A SIX HOUR FORECAST. ZERO DEGREE WET BULB FORECAST FOR 12Z
SUNDAY IS ABOUT 30 MILES TOO FAR NORTH.

ALREADY SOME SIGNIFICANT ICING PROBLEMS IN OUR NORTH MOST COUNTIES.
GSO SOUNDING AT 12Z HAS VERY PROMINENT WARM NOSE. MINOR QUESTION IS
HOW MUCH WARMING WILL SIGNIFICANT RAINFALL RATES BRING TO THE
SURFACE. ALSO AM NOT CONFIDENT THAT FULL IMPACT OF LOW LEVEL
THICKNESS WARMING FORECAST NORTHEAST OF RALEIGH TONIGHT WILL BE
REALIZED AT THE SURFACE. BOTTOM LINE IS WILL CONTINUE TO BE ON THE
COLD SIDE OF MODELS AND LEAVE CURRENT FORECAST INTACT.

MAJOR THREAT FOR PRECIPITATION WILL BE MID AFTERNOON TO NEAR
MIDNIGHT WITH WEATHER ENDING FROM THE WEST.

.RAH...WINTER STORM WARNING THROUGH LATE TONIGHT FOR THE
       NORTHERN PIEDMONT AND THE FAR NORTHERN COASTAL PLAIN.
       WINTER WEATHER ADVISORY FOR FREEZING RAIN THROUGH LATE
       TONIGHT FOR LEE...MOORE...ANSON AND RICHMOND COUNTIES.

RLH

In the hours before

Special weather statement, Feb 16, 6:12 AM EST, 5 hours 48 minutes before
NCZ007>011-021>027-038>041-073-074-161300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
612 AM EST SUN FEB 16 2003

...A WINTER STORM WARNING CONTINUES FOR THE PIEDMONT...
...ICE IS BEGINNING TO ACCUMULATE ON ROADS...

FREEZING DRIZZLE WILL CONTINUE THROUGH THE PREDAWN HOURS ACROSS THE
PIEDMONT. REPORTS RECEIVED AROUND THE PIEDMONT INDICATE THAT MANY
BRIDGES AND OVERPASSES ARE COVERED WITH ICE...ESPECIALLY IN THE
COUNTIES ALONG AND NORTH OF INTERSTATE 40. SEVERAL ACCIDENTS HAVE
BEEN REPORTED...AND ICE HAS BEGUN TO ACCUMULATE ON TREES AND
POWERLINES.

PRECIPITATION IS EXPECTED TO INCREASE AFTER SUNRISE...AND STEADILY
INCREASE INTO THE AFTERNOON. TRAVEL CONDITIONS ARE EXPECTED TO
DETERIORATE THROUGH THE DAY ACROSS THE PIEDMONT AS ICE ACCUMULATES
ON ROADS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Special weather statement, Feb 16, 9:15 AM EST, 2 hours 45 minutes before
NCZ007>011-021>027-038>041-073-074-161530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
915 AM EST SUN FEB 16 2003

...A WINTER STORM WARNING CONTINUES FOR THE PIEDMONT...
...ICE IS MAKING FOR HAZARDOUS DRIVING CONDITIONS...

A TRAFFIC ACCIDENT CAUSED THE TEMPORARY CLOSURE OF INTERSTATE 40 AND
US1 DUE TO ICE ACCUMULATION AND TRAFFIC ACCIDENTS. THE DEPARTMENT OF
TRANSPORTATION AND HIGHWAY PATROL IS ON THE SCENE. ICE ACCUMULATION
IN THE FORM OF FREEZING DRIZZLE AND FREEZING RAIN WILL CONTINUE
THROUGH THE MORNING HOURS ACROSS THE PIEDMONT. REPORTS RECEIVED
AROUND THE PIEDMONT INDICATE THAT MANY BRIDGES AND OVERPASSES ARE
COVERED WITH ICE AND BECOMING VERY HAZARDOUS...ESPECIALLY IN THE
COUNTIES ALONG AND NORTH OF INTERSTATE 40. NUMEROUS ACCIDENTS ARE
BEING REPORTED...AND ICE IS ACCUMULATING ON TREES AND POWERLINES.

PRECIPITATION IS EXPECTED TO INCREASE THIS MORNING AND CONTINUE
THROUGH THE AFTERNOON. TRAVEL CONDITIONS WILL DETERIORATE THROUGH
THE DAY AND BECOME DANGEROUS ACROSS THE PIEDMONT AS MORE ICE
ACCUMULATES ON ROADS.

TRAVEL IS NOT ADVISED THIS MORNING OR THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JO
Special weather statement, Feb 16, 10:45 AM EST, 1 hour 15 minutes before
NCZ007>011-021>027-038>041-073-074-161700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EST SUN FEB 16 2003

...A WINTER STORM WARNING CONTINUES FOR THE PIEDMONT...
...ICE IS MAKING FOR HAZARDOUS DRIVING CONDITIONS...

UP TO A QUARTER INCH OF ICE ACCUMULATION IS BEING REPORTED IN AND
AROUND THE TRIAD AND IN WESTERN FORSYTH COUNTY. ICE ACCUMULATION IN
THE FORM OF FREEZING RAIN WILL CONTINUE ACROSS ALL OF THE PIEDMONT
INTO THE AFTERNOON HOURS. REPORTS RECEIVED FROM AROUND THE AREA
INDICATE THAT MANY BRIDGES AND OVERPASSES ARE COVERED WITH ICE AND
BECOMING VERY HAZARDOUS...ESPECIALLY IN THE COUNTIES ALONG AND NORTH
OF INTERSTATE 40. NUMEROUS ACCIDENTS ARE BEING REPORTED...AND ICE IS
ACCUMULATING ON TREES AND POWERLINES. GUSTY WINDS OF 15 TO 20 MPH
ALONG WITH THE ICE ACCUMULATION WILL BRING DOWN TREES AND POWER
LINES AS THE AFTERNOON PROGRESSES.

PRECIPITATION WILL INCREASE THIS AFTERNOON. TRAVEL CONDITIONS WILL
DETERIORATE THROUGH THE DAY WILL BECOME EVEN MORE DANGEROUS ACROSS
THE PIEDMONT AS MORE ICE ACCUMULATES.

TRAVEL IS NOT ADVISED THIS MORNING OR THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm. Local standard time, as filed.

Winter Storm, Davidson

When
February 16, 12:00 PM EST to February 17, 1:00 AM EST
Where
Davidson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Winter Storm, Forsyth

When
February 16, 12:00 PM EST to February 17, 1:00 AM EST
Where
Forsyth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Winter Storm, Alamance

When
February 16, 2:00 PM EST to February 17, 3:00 AM EST
Where
Alamance forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Winter Storm, Anson

When
February 16, 2:00 PM EST to February 17, 3:00 AM EST
Where
Anson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.974, -80.103 (the zone’s center; the record gives no point)

Winter Storm, Durham

When
February 16, 2:00 PM EST to February 17, 3:00 AM EST
Where
Durham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

Winter Storm, Granville

When
February 16, 2:00 PM EST to February 17, 3:00 AM EST
Where
Granville forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.304, -78.653 (the zone’s center; the record gives no point)

Winter Storm, Guilford

When
February 16, 2:00 PM EST to February 17, 2:00 AM EST
Where
Guilford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
February 16, 2:00 PM EST to February 17, 2:00 AM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -79.905 (the zone’s center; the record gives no point)

Winter Storm, Moore

When
February 16, 2:00 PM EST to February 17, 3:00 AM EST
Where
Moore forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
February 16, 2:00 PM EST to February 17, 5:00 AM EST
Where
Richmond forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.006, -79.748 (the zone’s center; the record gives no point)

Winter Storm, Stanly

When
February 16, 2:00 PM EST to February 17, 4:00 AM EST
Where
Stanly forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.312, -80.251 (the zone’s center; the record gives no point)

Winter Storm, Vance

When
February 16, 2:00 PM EST to February 17, 3:00 AM EST
Where
Vance forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 16, 2:00 PM EST to February 17, 3:00 AM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.397, -78.107 (the zone’s center; the record gives no point)

Winter Storm, Chatham

When
February 16, 3:00 PM EST to February 17, 3:00 AM EST
Where
Chatham forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Winter Storm, Halifax

When
February 16, 3:00 PM EST to February 17, 4:00 AM EST
Where
Halifax forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.258, -77.652 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
February 16, 3:00 PM EST to February 17, 3:00 AM EST
Where
Orange forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.061, -79.121 (the zone’s center; the record gives no point)

Winter Storm, Person

When
February 16, 3:00 PM EST to February 17, 2:00 AM EST
Where
Person forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
February 16, 3:00 PM EST to February 17, 2:00 AM EST
Where
Randolph forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.710, -79.806 (the zone’s center; the record gives no point)

Winter Storm, Wake

When
February 16, 3:00 PM EST to February 17, 3:00 AM EST
Where
Wake forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 16, 4:00 PM EST to February 17, 4:00 AM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
February 16, 4:00 PM EST to February 17, 5:00 AM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

Winter Storm, Harnett

When
February 16, 5:00 PM EST to February 17, 6:00 AM EST
Where
Harnett forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Winter Storm, Johnston

When
February 16, 5:00 PM EST to February 17, 6:00 AM EST
Where
Johnston forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.518, -78.366 (the zone’s center; the record gives no point)

Winter Storm, Wilson

When
February 16, 6:00 PM EST to February 17, 7:00 AM EST
Where
Wilson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Winter Storm, Hoke

When
February 16, 6:00 PM EST to February 17, 6:00 AM EST
Where
Hoke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -79.237 (the zone’s center; the record gives no point)

Winter Storm, Nash

When
February 16, 9:00 PM EST to February 17, 4:00 AM EST
Where
Nash forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340661, 5340663, 5340658, 5340659, 5340662, 5340665, 5340666, 5340669, 5340670, 5340675, 5340676, 5340677, 5340679, 5340660, 5340667, 5340672, 5340673, 5340674, 5340678, 5340664, 5340668, 5340681, 5340683, 5340680, 5340682, 5340671.